Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 39, NWS El Paso, TX

May 22, 2008El Paso County, Hudspeth County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at May 22, 2008, 3:32 AM MDT for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at May 22, 2008, 10:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2008, 3:32 AM MDT (09:32 UTC)
In effect from
May 22, 2008, 10:00 AM MDT
Expired
May 22, 2008, 7:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6062 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 220932
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
332 AM MDT THU MAY 22 2008

...RED FLAG WARNING IS IN EFFECT UNTIL 8 PM TONIGHT FOR THE
SOUTHWEST NEW MEXICO/BOOTHEEL... SOUTH-CENTRAL NEW
MEXICO/TULAROSA BASIN...CAPITAN AND SACRAMENTO WILDERNESS
AREAS...AND FAR WEST TEXAS.

...FIRE WEATHER WATCH IN EFFECT FROM NOON FRIDAY THROUGH 8 PM
FRIDAY EVENING FOR THE SOUTHWEST NEW MEXICO/BOOTHEEL... SOUTH-
CENTRAL NEW MEXICO/TULAROSA BASIN...CAPITAN AND SACRAMENTO
WILDERNESS AREAS...AND FAR WEST TEXAS.


.AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE WILL
CONTINUE TO CAUSE STRONG AND GUSTY WINDS ACROSS SOUTHWESTERN AND
SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS TODAY. THE
COMBINATION OF LOW RELATIVE HUMIDITY...AND STRONG WINDS WITH VERY
HIGH TO EXTREME FIRE DANGER RATINGS WILL CREATE CRITICAL FIRE
CONDITIONS ACROSS THE AREA TODAY. 

NMZ111>113-TXZ055-056-230200-
/O.UPG.KEPZ.FW.A.0037.080522T1600Z-080523T0200Z/
/O.NEW.KEPZ.FW.W.0039.080522T1600Z-080523T0200Z/
/O.CON.KEPZ.FW.A.0038.080523T1800Z-080524T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
332 AM MDT THU MAY 22 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS
MORNING TO 8 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM
FRIDAY AFTERNOON THROUGH FRIDAY EVENING. 

AN UPPER LEVEL STORM SYSTEM WILL HELP GENERATE VERY STRONG SURFACE
WINDS OF 30 TO 40 MPH ACROSS SOUTHERN NEW MEXICO AND FAR WEST
TEXAS. THESE STRONG WINDS WILL COMBINE WITH VERY DRY AIRMASS TO
CREATE A HIGH FIRE DANGER THIS AFTERNOON. WINDS WILL BEGIN TO SLOW
AND RHS WILL BEGIN TO RISE LATE THIS EVENING. ANOTHER ROUND OF
STRONG WINDS IS EXPECTED ON FRIDAY SO A FIRE WEATHER WATCH HAS
ALSO BEEN ISSUED FOR FRIDAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
1 follow-up statement
000 
WWUS84 KEPZ 221811
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1211 PM MDT THU MAY 22 2008

...RED FLAG WARNING IS IN EFFECT FROM 1 PM MDT THIS AFTERNOON
UNTIL 7 PM MDT TONIGHT FOR FAR WEST TEXAS AND FOR SOUTH-CENTRAL
NEW MEXICO/TULAROSA BASIN...

.AN UPPER LEVEL LOW PRESSURE WILL CAUSE STRONG WINDS ACROSS
SOUTHWESTERN AND SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS THIS
AFTERNOON AND EVENING. LOW RELATIVE HUMIDITY AND STRONG WINDS
COMBINED WITH VERY HIGH TO EXTREME FIRE DANGER RATINGS WILL CREATE
CRITICAL FIRE CONDITIONS ACROSS HUDSPETH AND EL PASO COUNTIES IN
FAR WEST TEXAS...AND IN DONA ANA COUNTY...EASTERN SIERRA 
COUNTY...AND LOWER ELEVATIONS OF OTERO COUNTY.

NMZ111-113-221915-
/O.CAN.KEPZ.FW.W.0039.000000T0000Z-080523T0200Z/
/O.CAN.KEPZ.FW.A.0038.080523T1800Z-080524T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-CAPITAN AND SACRAMENTO MOUNTAINS-
1211 PM MDT THU MAY 22 2008

...RED FLAG WARNING IS CANCELLED...
...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
CANCELLED THE RED FLAG WARNING. THE FIRE WEATHER WATCH HAS BEEN
CANCELLED. 

STRONG WINDS WILL CONTINUE ACROSS THE ENTIRE AREA THIS AFTERNOON
AND EVENING...WHILE FIRE DANGER RATINGS REMAIN VERY HIGH TO
EXTREME. HOWEVER...MOIST AIR FLOWING OUT OF SONORA IS SPREADING
FROM THE BOOTHEEL ACROSS THE CONTINENTAL DIVIDE AND INTO THE
LOWER DESERTS OF SOUTHWESTERN NEW MEXICO. THE HIGHER DEWPOINT
AIR WILL KEEP RELATIVE HUMIDITY ABOVE THE CRITICAL FIRE WEATHER
THRESHOLD OF 15 PERCENT OVER MOST OF THE AREA. THAT HIGHER DEWPOINT
AIR WILL REMAIN IN PLACE THROUGH AT LEAST FRIDAY...AND WIND SPEEDS
FRIDAY WILL BE MARGINAL FOR CRITICAL FIRE WEATHER CONDITIONS.

$$

NMZ112-TXZ055-056-230100-
/O.CAN.KEPZ.FW.A.0038.080523T1800Z-080524T0200Z/
/O.EXT.KEPZ.FW.W.0039.000000T0000Z-080523T0100Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
1211 PM MDT THU MAY 22 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM MDT THIS EVENING...
...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
CANCELLED THE FIRE WEATHER WATCH FOR FRIDAY. THE RED FLAG WARNING 
FOR TODAY IS NOW IN EFFECT UNTIL 7 PM MDT THIS EVENING.


A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

$$

PARK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 21, 2:35 PM MDT, 12 hours 57 minutes earlier.

Area forecast discussion, May 21, 2:35 PM MDT, 12 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
235 PM MDT WED MAY 21 2008

.SYNOPSIS...
A VERY LARGE LOW PRESSURE SYSTEM ALOFT WILL REMAIN IN PLACE
OVER THE GREAT BASIN OF THE UNITED STATES INTO THIS WEEKEND.
THIS WILL PLACE THE JET STREAM OVERHEAD WITH MANY IMPULSES OF
ENERGY ROTATING INTO SOUTHERN NEW MEXICO...RESULTING IN STRONG
GUSTY WINDS AND AREAS OF BLOWING DUST WEDNESDAY NIGHT AND
THURSDAY...AND CONTINUED BREEZY TO WINDY CONDITIONS ON FRIDAY.
TEMPERATURES WILL FALL TO  NEAR OR A LITTLE BELOW NORMAL THROUGH
FRIDAY BEFORE RISING ABOVE NORMAL AGAIN OVER THE WEEKEND.

&&

.DISCUSSION...
THE NEG PDO/LA NINA CONNECTION CONTINUES WITH YET ANOTHER BACK TO
BACK SCENARIO OF STRONG GUSTY WINDS. GFS/NAM/ECMWF MODELS IN GOOD AGREE
NEXT 48-72 HOURS WITH A LARGE UPPER LEVEL LOW OVER THE GREAT BASIN
OF THE U.S. POISED TO SEND H3 JET MAXES OVER SOUTHERN NMEX. BASED
ON 12Z MODELS WITH THE RUC BEING THE MOST BULLISH...UPPED THE
WIND ADVISORIES TO HIGH WIND WARNINGS FROM 00Z-08Z TONIGHT WITH
SOME 40KT BOUNDARY LAYER WINDS FORECAST OVER SOUTHERN NMEX. WINDS
WILL RELAX SOME BUT NOT TOTALLY LATE TONIGHT RESULTING IN VERY
LITTLE IF ANY RH RECOVERY. WINDS APPEAR BORDERLINE AGAIN FOR
ADVISORY LEVELS AGAIN THURSDAY AFTERNOON WITH AGAIN GFS AND NAM
SHOWING ANOTHER SPEED/VORT MAX OVERHEAD THURSDAY EVENING. MODELS
HAVE A LOT OF NOISE OVER THE WEEKEND WITH A RIDGE BUILDING OVER NM
WHICH HAS THE NET EFFECT OF RETROGRADING THE GT BASIN HIGH WEST
NORTHWESTWARD RESULTING IN A LOT OF UNCERTAINTY.

KEEPING TOKEN POPS IN THE GILA FOR THURSDAY AND FRIDAY AND EVEN
HILDAGO ALONG THE AZ BORDER. IN THE LONGER TERM...ECMWF AND GFS HINT
OF THE WEST PUSH OF THE DRY LINE NEXT MONDAY AND TUESDAY INTO OTERO
AND HUDSPETH COUNTIES BUT WILL NOT JUMP ON THIS YET.

&&

.AVIATION...
00Z-08Z: SVR MECH TURBC OVR AND NR MTNS BLO 15K MSL ESPLY EAST
FACING SLOPES. SOUTH OF A LSB-ALM LINE LVL VSBY < 1 BLDU. SFC
WINDS 230-260 30-40KT GUST 50-60 KT. WINDS AT 10K MSL 24065KT.
08Z-24Z: MDT TO SVR TURBC OVR NR MTNS VSBY LCLY 1-3 MI IN BLDU.

&&

.FIRE WEATHER...
RED FLAG WARNING ALL ZONES UNTIL 03Z. FIRE WEATHER WATCH ALL ZONES
EXCEPT 110 (GILA) THURSDAY AND FRIDAY 16Z-02Z. THERE IS A SLIGHT CHANCE
FOR SHOWERS AND ISOLATED THUNDERSTORMS FOR MAINLY FOR HILDAGO AND
GRANT COUNTIES ON THURSDAY AND FRIDAY. IN THE LONGER TERM...MOISTURE
MAY INCREASE FROM THE EAST MOVING WESTWARD INTO EASTERN OTERO AND
HUDSPETH COUNTIES NEXT MONDAY AND TUESDAY WITH MUCH UNCERTAINTY IN
THIS SCENARIO.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  86  62  82  60 /   0   0   0   0   0
SIERRA BLANCA TX        62  87  55  84  61 /   0   0   0   0   0
LAS CRUCES              68  85  60  82  57 /   0   0   0   0   0
ALAMOGORDO              65  86  58  82  58 /   0   0   0   0   0
CLOUDCROFT              43  60  34  55  36 /   0   0   0  10  10
TRUTH OR CONSEQUENCES   63  84  56  81  55 /   0   0   0  10   0
SILVER CITY             50  77  46  72  46 /   0  10  10  20  10
DEMING                  65  85  58  82  55 /   0   0   0  10   0
LORDSBURG               65  84  56  81  53 /   0   0   0  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ110>113.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR NMZ111>113.

     WIND ADVISORY UNTIL 2 AM MDT THURSDAY FOR NMZ022-023-030.

     WIND ADVISORY FROM 12 PM TO 8 PM MDT THURSDAY FOR NMZ022>025-
     030>032.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 2 AM MDT THURSDAY
     FOR NMZ024-025-031-032.

     WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR NMZ024-025-031-
     032.

TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR TXZ055-056.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR TXZ055-056.

     WIND ADVISORY UNTIL 2 AM MDT THURSDAY FOR TXZ056.

     WIND ADVISORY FROM 12 PM TO 8 PM MDT THURSDAY FOR TXZ055-056.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 2 AM MDT THURSDAY
     FOR TXZ055.

     WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR TXZ055.

&&

20/20  NOVLAN
Hazardous weather outlook, May 21, 6:10 AM MDT, 21 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
610 AM MDT WED MAY 21 2008

NMZ022>025-030>032-TXZ055-056-221215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
610 AM MDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS TODAY WILL CREATE DRIVING PROBLEMS ESPECIALLY
FOR LARGE PROFILE VEHICLES. IN ADDITION BLOWING DUST MAY REDUCE
VISIBILITIES FOR PEOPLE DRIVING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER DAY OF STRONG WINDS AND BLOWING DUST FOR THURSDAY. FRIDAY
WILL SEE BREEZY WINDS BUT NO BLOWING DUST. FOR THE WEEKEND INTO
THE FIRST PART OF NEXT WEEK...WE WILL SEE SUNNY WARM WEATHER.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:33 AM MDTHigh Wind WarningEPZ16 hr

Nearby

Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.